An intubated 32 year old female is brought to the ED in cardiac arrest. Family was suspecting that this was an overdose.\ given a recent hospitalization for acetaminophen overdose. EMS reports that on arrival the patient had a bluish discoloration to the skin, and she is now extrememly pale with the appearance of a cadaver. What could have caused this clinical picture? Read on for a discussion of a very rare but extremely deadly poisoning...Read more
Submitted by Angela Ugorets, MD
A 55 year old patient presents via EMS reporting a large ingestion of his home oral phenytoin. As you go to evaluate the patient, you consider the clinical manifestations and possible complications of a phenytoin overdose. Is this a serious overdose? Is there a high potential for decompensation and the dreaded tox "seizure/coma/death" triad? Are there effective antidotes? Good thing you read this article!Read more
Submitted by Laura Di Taranti, MD
There is a seemingly endless number of inborn errors of metabolism, and many of these children can present acutely to the emergency room. As emergency medicine physicians, we may not be experts in each of these diseases - but we still need to know how to resuscitate and care for these patients. Below is a general outline on how to approach most inborn errors of metabolism and general guidelines for resuscitation (besides the usual ABCs, IV, O2, monitor).Read more
Submitted by Katherine Billings MD
As the number of COVID-19 cases rises drastically and the global pandemic continues to change life as we know it, we are all hoping for news of effective treatment. Approximately 15 percent of patients infected with SARS-CoV-2 develop pneumonia requiring supplemental oxygen and an additional 5 percent progress to critical illness and acute hypoxemic respiratory failure. Although numerous drugs have been investigated, only dexamethasone has demonstrated improved survival in patients hospitalized with COVID-19 in a randomized controlled trial design. We now have data from 3 randomized controlled trials to guide the use of remdesivir for severe COVID-19.
Submitted by Emily Murphy, MD